Your patient's having a severe reaction to a medication or seemingly harmless substance. Here's how to provide
KATHY WILLIAMS, 23, is in your unit with cellulitis of the right leg. She's receiving intravenous (I.V.) cefazolin (Ancef) and has a history of penicillin allergy.
Ten minutes into the infusion, Ms. Williams calls you to her room. She's flushed and appears panicked, and her breathing is stridulous. You take her vital signs: BP, 70/40; heart rate, 132; and respirations, 36. You attach a pulse oximetry sensor to her finger; her SpO^sub 2^ is 88% on room air.
Ms. Williams is experiencing anaphylaxis, a lifethreatening allergic reaction to a substance introduced into the body-in this case, an antibiotic. In this article, I'll describe how to anticipate, recognize, and treat the disorder. Let's start by looking at what happens to the body during an anaphylactic response.
Out of control
As you know, when the body encounters a foreign substance or antigen, such as a virus, it creates antibodies against it. Sometimes, however, the body creates antibodies against substances that, although foreign, aren't harmful. When the body comes into contact with the antigen again, specific antibodies bind to it, resulting in antigen aggregation. This reduces the antigen's pathogenic activity and encourages phagocytosis.
In anaphylaxis, however, the local immune reaction becomes a systemic reaction in which widespread degranulation of mast cells and basophils triggers an unusually severe immune response. Bronchoconstriction, increased vascular permeability, and vasodilation lead to the hallmark symptoms of anaphylaxis: hypotension, tachycardia, hypovolemia, fluid third-spacing, and respiratory distress.
Anaphylaxis can occur in anyone, but it's more common in people who have a history of allergies and previous anaphylactic reactions and in patients with asthma, who have a heightened immune response. Many things can trigger allergic and anaphylactic reactions; for example:
insect stings, primarily from bees and wasps
foods, including peanuts, shellfish, eggs, and milk
drugs, including penicillin and radiopaque dyes given during radiologic studies
Symptoms of anaphylaxis usually occur immediately or within 20 minutes of exposure to the antigen. In some cases-for example, after oral ingestion of the antigen-symptoms can be delayed for several hours. In general, the slower the onset of symptoms, the less severe the reaction. Patients can also experience a recurrence of symptoms hours after the apparent remission of initial symptoms.
For more details on signs and symptoms, see Assessing Anaphylaxis.
Treating Ms. Williams
Let's follow Ms. Williams as we discuss treatment for anaphylaxis. Your first priority is the ABCs (airway, breathing, and circulation). You've ruled out other causes of her hypotension, tachycardia, flushing, and respiratory distress, and you suspect that the cefazolin is causing an anaphylactic reaction (see Could It Be Something Else?). Discontinue the infusion and administer 0.9% sodium chloride solution or lactated Ringer's solution I.V. at a wide-open flow rate. If necessary, change the I.V. tubing to prevent the patient receiving more of the antigen. Have a colleague call the physician.
Place Ms. Williams supine, attach a cardiac monitor and automatic BP cuff, and administer oxygen via a non-rebreather mask at 15 liters/minute. Explain your actions and reassure her. If she loses consciousness, you must protect her airway, so be ready to begin cardiopulmonary resuscitation and prepare her for intubation if necessary.
As prescribed, administer epinephrine, 0.1 to 0.5 mg of a 1:1,000 solution, subcutaneously or intramuscularly (I.M.) every 10 to 15 minutes until your patient's condition is stable. Epinephrine restores vascular tone, raises arterial BP, and relaxes bronchoconstriction.
If she goes into severe shock, provide LV epinephrine: 0.1 to 0.25 mg of a 1:10,000 solution given slowly over 5 to 10 minutes; repeat every 5 to 15 minutes if needed or follow with an I.V. infusion at a rate of 1 to 4 mcg/minute. Monitor the patient's electrocardiogram for arrhythmias during any I.V. epinephrine infusion.
If your patient is taking a beta-blocker such as propranolol, give a beta-adrenergic drug such as isoproterenol, as ordered; beta-blockers decrease epinephrine's effectiveness.
To block further histamine release, give Ms. Williams 50 mg of diphenhydramine HCl I.V. and 300 mg of cimetidine I.V. Administering a histamine^sub 1^- and histamine^sub 2^ receptor blocker together increases the antihistamine response without increasing sedation. Then give 5 mg/kg of methylprednisolone sodium succinate (Solu-Medrol) I.V. to decrease bronchospasm and prevent recurrent reactions.
Because Ms. Williams is in respiratory distress, start a treatment of nebulized albuterol (a beta^sub 2^-agonist) via mask to counteract bronchospasm. An anticholinergic (such as ipratropium) may be needed if your patient takes a beta-blocker.
After 5 minutes, Ms. Williams says she's feeling better and breathing easier. Her BP is now 100/70, her heart rate is 98, and her SpO^sub 2^ is 96%. The physician orders a tapering dose of oral steroids and diphenhydramine every 6 hours to prevent subsequent reactions. To treat her cellulitis, he switches her from the cephalosporin to a quinolone. Patients who have severe anaphylactic reactions should be monitored in the hospital for 24 hours because symptoms may recur 8 to 24 hours after the initial onset.
Playing it safe
Before Ms. Williams is discharged, teach her how to avoid future anaphylactic reactions. She should wear a medical-alert bracelet or carry a medical-alert card that lists her allergies to penicillin and cephalosporins. Remind her to inform all health care workers of her allergies, even mild allergies.
For patients at risk for anaphylaxis, avoiding exposure to triggers is key. Patients who are allergic to insect stings, for example, should wear long-sleeved shirts and long pants when outdoors and avoid wearing fragrances or bright colors, which attract insects. Using insect repellent may also help.
For patients with food allergies, reading labels carefully is essential. ff appropriate, give her information about allergy desensitization programs.
Teach your patient to recognize the signs and symptoms of anaphylaxis and to seek immediate emergency care if she's exposed to a known allergen.
Recommend that she carry self administered epinephrine in case of exposure. Teach her how to use the device. She also should carry liquid or chewable diphenhydramine at all times.
Your fast reaction
Early recognition and prompt intervention are crucial to successfully treating anaphylaxis. With early and aggressive treatment, you can prevent cardiovascular collapse and death.
SELECTED WEB SITE
American College of Asthma, Allergy, and immunology http://allergy.mcg:edu
Campbell, J.: "Anaphylaxis," Professional Nurse. 12(6):429-432, March 1997.
Emergency Nurses Association: Emergency Nursing Core Curriculum, 5th edition. Philadelphia, W.B. Saunders Co., 2000.
Heffner, D.: `Anaphylaxis," Lippincott's Primary Care Practice. 1(2):220-223, May 1997.
Henderson, N.: "Anaphylaxis," Nursing Standard. 12(47):49-53, August 1998.
Wyatt, R.: "Anaphylaxis: How to Recognize, Treat, and Prevent Potentially Fatal Attacks," Postgraduate Medicine. 100(2):87-99, August 1996.
BY MARY ANN JUREWICZ, RN
Emergency Services - Pinnacle Health Hospitals - Harrisburg, Pa.
Copyright Springhouse Corporation Jul 2000
Provided by ProQuest Information and Learning Company. All rights Reserved